Alert archive / Minnesota / Special Weather Statements in 2011
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 30, 2011, 10:41 PM CDT for Todd County, Minnesota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2011, 10:41 PM CDT (03:41 UTC)
- Expired
- May 30, 2011, 11:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Twin Cities, MN
County Todd County, MN
The radar
The Minneapolis radar (KMPX), 178 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2145 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1594 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 408 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
417
WWUS83 KMPX 310341
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1041 PM CDT MON MAY 30 2011
MNZ042-310430-
TODD-
1041 PM CDT MON MAY 30 2011
...THUNDERSTORMS MOVING INTO TODD COUNTY THROUGH 1130 PM CDT...
AT 1039 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTH OF HEWITT TO
OSAKIS. THESE STORMS WERE MOVING NORTHEAST AT 40 MPH.
PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
WEST UNION.
LITTLE SAUK.
EAGLE BEND.
LONG PRAIRIE.
BROWERVILLE.
STAPLES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 200 AM CDT.
&&
LAT...LON 4636 9470 4636 9466 4635 9465 4590 9465
4577 9502 4578 9513 4636 9517 4638 9473
TIME...MOT...LOC 0341Z 217DEG 37KT 4638 9509 4588 9509
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 30, 7:10 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, May 30, 7:10 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 710 PM CDT MON MAY 30 2011 .UPDATE... UPDATED FOR THE 00Z AVIATION DISCUSSION BELOW. .DISCUSSION.../ISSUED AT 205 PM CDT MON MAY 30 2011/ HAS BEEN A SOMEWHAT BUSIER MORNING AND EARLY AFTERNOON THAN EXPECTED... SO THIS WILL BE A BIT BRIEF. MAIN FORECAST CONCERN IS STILL THE POTENTIAL FOR THUNDERSTORMS AND SEVERE WEATHER THIS EVENING... MAINLY OVER THE WESTERN AND INTO THE CENTRAL PORTION OF THE FORECAST AREA. HOWEVER... CONVECTION ACROSS THE EASTERN COUNTIES HAS CONTINUED INTERMITTENTLY THROUGH THE MORNING AND INTO THE EARLY AFTERNOON ALONG THE EASTERN EDGE OF THE 925-850MB THETA-E RIDGE AXIS... AND COINCIDENT WITH A PERSISTENT AREA OF MOISTURE TRANSPORT AND CONVERGENCE. THE BOUNDARY LAYER HAS NOW MANAGED TO BECOME MORE UNSTABLE IN THAT AREA AS WELL... SO WHAT WAS ELEVATED ACTIVITY THROUGH THE MORNING NOW APPEARS TO AT LEAST BE ABLE TO GET SOME DOWNDRAFTS TO THE SURFACE AND MAY SOON START PROCESSING MORE BOUNDARY LAYER AIR INTO THE UPDRAFTS. AS A RESULT... THIS ACTIVITY LOOKS LIKE IT MAY PERSIST FOR A FEW MORE HOURS AND COULD NOT ONLY CONTINUE TO PRODUCE SPORADIC LARGE HAIL BUT ALSO SOME GUSTY WINDS AND WILL AT LEAST NEED TO BEAR WATCHING FOR ANY SIGNS OF ROTATION IN THE LOW LEVELS WITH FAIRLY GOOD LOW LEVEL SHEAR PRESENT IN THE BOUNDARY LAYER OVER THAT REGION. EVENTUALLY THIS EXISTING ACTIVITY SHOULD WIND DOWN WITH MORE IN THE WAY OF CAPPING ARRIVING AND WITH THE BETTER MOISTURE CONVERGENCE AND SATURATION NEAR THE HEIGHT OF THE CAPPING INVERSION MOVING OUT OF THE AREA. HOWEVER... UNTIL THEN THERE WILL CONTINUE TO BE THE RISK OF STRONG TO SEVERE STORMS ACROSS THE EASTERN PART OF THE FORECAST AREA... LIKELY THROUGH 3-4 PM CDT. ATTENTION THEN TURNS WESTWARD... WHERE INITIATION IN A HIGH CAPPED AIRMASS PER THE 18Z ABR SOUNDING WILL LIKELY BE DELAYED UNTIL LATE IN THE AFTERNOON OR PERHAPS EARLY EVENING ACROSS PORTIONS OF EASTERN SOUTH DAKOTA. WHATEVER ACTIVITY GETS GOING OUT THERE WILL THEN TRACK NORTH AND EASTWARD INTO THE WESTERN FORECAST AREA DURING THE EARLY EVENING... AND EVENTUALLY INTO THE CENTRAL PART OF THE AREA LATER IN THE EVENING. SUPERCELLS ARE LIKELY INITIALLY... BUT THE VARIOUS CONVECTION ALLOWING MODELS INCLUDING THE CAPS STORM SCALE ENSEMBLE... POINT TOWARD AN EVOLUTION TOWARD A LINEAR SYSTEM AS IT WORKS INTO THE CENTRAL PART OF OUR FORECAST AREA... AND WEAKENING AS IT WORKS INTO EASTERN MINNESOTA TOWARD 06Z. WILL CONTINUE TO ADVERTISE THIS GENERAL THEME AND EVOLUTION OF THINGS... BUT MUCH WILL DEPEND ON EXACTLY WHERE AND WHEN INITIATION OCCURS... AND WHETHER ADDITIONAL ACTIVITY IS ABLE TO DEVELOP OUT AHEAD AS TIME PASSES IN THE EVENING AS SUGGESTED BY SOME OF THE GUIDANCE ALONG A PRE-FRONTAL TROUGH. THIS EVENING/S ACTIVITY WILL WORK ITS WAY EAST AND OUT OF THE REMAINDER OF THE FORECAST AREA LATE TONIGHT AND ON TUESDAY MORNING AS THE SURFACE LOW STARTS TO OCCLUDE TO OUR NORTH NEAR THE MANITOBA/ONTARIO BORDER. A TIGHT PRESSURE GRADIENT CONTINUES TO BE ADVERTISED OVER THE AREA TOMORROW ALONG WITH FAIRLY DEEP MIXING BY AFTERNOON... SO CONDITIONS STILL LOOK FAVORABLE FOR HIGH WINDS DURING THE DAY TUESDAY... PARTICULARLY ACROSS THE FAVORED AREAS OF WESTERN AND CENTRAL MINNESOTA. INCLUDED SOME GUSTS ABOVE 40 MPH IN THE GRIDS... AND A WIND ADVISORY CERTAINLY LOOKS LIKE A GOOD POSSIBILITY FOR PART OF THAT AREA ON TUESDAY... WHICH IS SOMETHING THE UPCOMING SHIFTS CAN PIN DOWN. HIGH PRESSURE BUILDS INTO THE AREA TUESDAY NIGHT AND LOOKS TO KEEP THINGS DRY THROUGH WEDNESDAY BEFORE THE NEXT CHANCE OF PCPN ARRIVES WEDNESDAY NIGHT AS RETURN FLOW STARTS TO SET BACK UP OVER THE AREA WITH WARM ADVECTION AND ELEVATED INSTABILITY ENCROACHING FROM THE SOUTHWEST. THIS WILL BE OUT AHEAD OF ANOTHER DECENT SHORTWAVE AND SURFACE LOW MOVING OUT OF THE WESTERN US AND THROUGH THE PLAINS DURING THE THURSDAY THROUGH SATURDAY TIME FRAME. RIDGING AHEAD OF THIS SYSTEM LOOKS TO DELAY ITS EASTWARD PROGRESSION... UNFORTUNATELY MAKING FOR AN EXTENDED PERIOD OF CHANCE POPS FROM THURSDAY INTO SATURDAY OVER A GOOD PART OF THE AREA. BY NO MEANS DOES IT LOOK LIKE THINGS WILL BE AS WET AS THE PROLONGED PERIOD OF LOW POPS MAY MAKE IT SOUND... BUT UNCERTAINTY OF THE TIMING OF FEATURES NECESSITATES TAKING THIS COURSE OF ACTION FOR NOW... WITH THINGS HOPEFULLY BEING TIED DOWN INTO MORE DISCRETE PERIODS OF PCPN IN LATER FORECASTS. HIGH PRESSURE TRIES TO BUILD IN AGAIN OVER NEXT WEEKEND INTO MONDAY... BUT A LINGERING BAROCLINIC ZONE COULD KEEP SOME PCPN GOING AT LEAST OVER THE NORTHEAST PORTION OF THE AREA. && .AVIATION.../00Z TAF ISSUANCE/ SEE THE DISCUSSION ABOVE FOR A DETAILED EXPLANATION OF THE OVERALL SEVERE WEATHER THREAT FOR THIS EVENING AND OVERNIGHT. THERE HAS NOT BEEN TOO MUCH OF A CHANGE FROM THE PREVIOUS TAF FORECAST. THE BIGGEST DIFFERENCE WAS TO SLOW THE EVOLUTION OF THE EXPECTED THUNDERSTORMS THIS EVENING BASED ON CURRENT RADAR TRENDS OF THE STRONG TO SEVERE STORMS NOW IN EASTERN SOUTH DAKOTA. INTRODUCED TSRA IN THE FORECAST FOR KAXN AND KRWF AT 02Z...BUT IT MAY IN FACT BE AN HOUR OR SO LATER. HOWEVER...WOULD SERIOUSLY DOUBT IT WOULD BE MUCH EARLIER. THE TREND WILL BE FOR THE STORMS TO WALK ACROSS MINNESOTA FROM 02Z TO 07Z...GRADUALLY WEAKENING WITH TIME. WEST CENTRAL WISCONSIN MAY SEE VERY LITTLE IN THE WAY OF STORMS...AND THUS LEFT KEAU WITH VICINITY. THE THUNDERSTORMS THAT HOLD TOGETHER ARE EXPECTED TO BE STRONG TO SEVERE WITH A WIND AND HAIL THREAT. STRONG WEST/SOUTHWEST WINDS SHOULD DEVELOP BY TOMORROW AFTERNOON BEHIND THE COLD FRONT AND LOW PRESSURE SYSTEM. GUSTS OVER 30KTS SHOULD BE COMMON. KMSP...THE BEST WINDOW FOR SHOWERS THUNDERSTORMS STILL LOOKS TO BE LATE TONIGHT...LIKELY BETWEEN 06-10Z. IF THE STORMS MAKE IT TO THE AIRPORT...BRIEF DOWNPOURS OF RAIN AND STRONG WIND WOULD BE THE PRIMARY THREATS AS THE STORMS MAY APPROACH THE MINNEAPOLIS METRO AS A LINE OF THUNDERSTORMS. THE STORMS WILL BE OUT OF THE AREA BEFORE THE MORNING RUSH...ALTHOUGH MVFR CEILINGS MAY LINGER AN EXTRA COUPLE HOURS. AS MENTIONED ABOVE...WIND IS THE MAIN AVIATION CONCERN FOR TOMORROW...GUSTS OVER 30KTS ARE EXPECTED BY THE AFTERNOON. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && TRH/CLF
Hazardous weather outlook, May 30, 4:30 PM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 430 PM CDT MON MAY 30 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 312130- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 430 PM CDT MON MAY 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE LIKELY IN WEST CENTRAL AND SOUTHWEST MINNESOTA EARLY THIS EVENING...AS STORMS MOVE OUT OF NEBRASKA AND SOUTH DAKOTA LATE THIS AFTERNOON. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE REST OF CENTRAL AND SOUTHERN MINNESOTA OVERNIGHT AS THE THUNDERSTORMS CONTINUE MOVING TO THE EAST LATE THIS EVENING. THE MAIN HAZARD WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE IN WEST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY THROUGH FRIDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WEST CENTRAL MINNESOTA EARLY THIS EVENING...AND ACROSS THE REST OF SOUTHERN AND CENTRAL MINNESOTA LATE THIS EVENING.
In the hours before
Local storm report, May 30, 9:29 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
929 PM CDT MON MAY 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND GST ESE CHOKIO 45.57N 96.17W
05/30/2011 E60 MPH STEVENS MN TRAINED SPOTTER
&&
CARLYONLocal storm report, May 30, 9:30 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
930 PM CDT MON MAY 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM HAIL 5 N CHOKIO 45.65N 96.17W
05/30/2011 E0.50 INCH STEVENS MN PUBLIC
&&
CARLYONSpecial weather statement, May 30, 10:11 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1011 PM CDT MON MAY 30 2011
MNZ073-310430-
REDWOOD-
1011 PM CDT MON MAY 30 2011
...THUNDERSTORMS MOVING INTO REDWOOD COUNTY THROUGH 1130 PM CDT...
AT 1007 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF GHENT TO 3
MILES SOUTHWEST OF CHANDLER. THESE STORMS WERE MOVING NORTHEAST AT 45
MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
MILROY.
WALNUT GROVE.
REVERE.
SEAFORTH.
WANDA.
REDWOOD FALLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 200 AM EDT.
&&
LAT...LON 4453 9560 4454 9559 4454 9537 4470 9536
4466 9529 4466 9524 4457 9509 4452 9488
4445 9487 4428 9489 4428 9510 4419 9512
4419 9559
TIME...MOT...LOC 0310Z 230DEG 38KT 4444 9588 4392 9595Local storm report, May 30, 10:28 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1028 PM CDT MON MAY 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 3 SE BRANDON 45.93N 95.55W
05/30/2011 M0.88 INCH DOUGLAS MN LAW ENFORCEMENT
&&
CARLYONLocal storm report, May 30, 10:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1037 PM CDT MON MAY 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM TSTM WND GST BRANDON 45.97N 95.60W
05/30/2011 M58 MPH DOUGLAS MN MESONET
&&
CARLYONSpecial weather statement, May 30, 10:41 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1041 PM CDT MON MAY 30 2011
MNZ042-310430-
TODD-
1041 PM CDT MON MAY 30 2011
...THUNDERSTORMS MOVING INTO TODD COUNTY THROUGH 1130 PM CDT...
AT 1039 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTH OF HEWITT TO
OSAKIS. THESE STORMS WERE MOVING NORTHEAST AT 40 MPH.
PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
WEST UNION.
LITTLE SAUK.
EAGLE BEND.
LONG PRAIRIE.
BROWERVILLE.
STAPLES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 200 AM CDT.
&&
LAT...LON 4636 9470 4636 9466 4635 9465 4590 9465
4577 9502 4578 9513 4636 9517 4638 9473
TIME...MOT...LOC 0341Z 217DEG 37KT 4638 9509 4588 9509The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:35 PM CDT | Special Weather Statement | MPX | Stevens | 40 min |
| May 30, 8:40 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 20 min |
| May 30, 8:59 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 16 min |
| May 30, 9:38 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 51 min |
| May 30, 9:57 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 48 min |
| May 30, 10:11 PM CDT | Special Weather Statement | MPX | Redwood | 79 min |
| May 30, 11:07 PM CDT | Special Weather Statement | MPX | Morrison | 38 min |
| May 30, 11:30 PM CDT | Severe Thunderstorm Warning | MPX | Morrison | 30 min |
| May 30, 11:59 PM CDT | Special Weather Statement | MPX | Kanabec | 31 min |
| May 31, 3:40 AM CDT | Wind Advisory | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Chippewa and 36 more | 18 hr |
| May 31, 10:51 AM CDT | River Flood Warning | MPX | Carver, Hennepin, Scott | 70 hr |
Nearby
Special Weather Statements in Minnesota, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.